Alabama, 2022Tornadoes and Damaging Winds in Alabama, May 6, 2022
May 6, 2022 · NWS MOB · 9 events in 3 counties and zones
A line of severe thunderstorms organized to the west of the area during the early morning hours and raced across the area during the morning. The storms produced several reports of wind damage along with two tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms organized to the west of the area during the early morning hours and raced across the area during the morning. The storms produced several reports of wind damage along with two tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 5, 10:55 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, May 5, 10:55 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Mobile AL
1155 PM CDT Thu May 5 2022
.AVIATION...
06Z issuance...General VFR conditions across the forecast area
into the early morning hours, but will deteriorate very late
tonight into Friday morning as a line of showers and
thunderstorms move across the area. MVFR or lower conditions are
expected in the stronger thunderstorms. This line is expected to
move east of the entire forecast area by around 19z. Southerly
winds 5 to 10 knots are expected through about 08z Friday, then
increase to 10 to 15 knots and gusty as the line approaches and
continue through most of the day. After the line passes, winds
will shift to westerly around 10 knots. /12
&&
.PREV DISCUSSION... /issued 1004 PM CDT Thu May 5 2022/
NEAR TERM /Now Through Saturday/...For the remainder of
tonight, some isolated showers and a few thunderstorms by late
tonight as a weak shortwave moves east across the area in increasing
divergent flow aloft. This trend will continue into Friday
morning as a neutrally titled trough currently over Kansas and
Oklahoma moves eastward across the Mississippi and Ohio Valleys
and begins to take on a slight negative tilt. As this system
approaches tonight and into Friday morning, precipitable water
values increase to at least 1.5 or a little more across most of
the area. Most guidance has the showers and few storms that may
affect western portions of the forecast area late this evening
into the early mornings hours weakening as they move into the
area, but coverage should begin to increase and storms should
potentially become stronger as we approach daybreak on Friday.
There is a Marginal risk of severe storms through 7 AM Friday, but
an isolated severe storm could be possible over our MS counties
very late tonight.
Most of the CAMS indicate a pre-frontal trough (residual outflow
boundary) and increasing lift in advance of the actual cold front
that will be approaching from the west, all of which will act as
a focus for redevelopment of showers and thunderstorms over
western and central portions of the forecast area (along the west
of I-65) toward sunrise Friday. Time period for the most organized
and widespread coverage of storms across the area looks to move
west to east across our forecast area between about 7 AM over our
MS counties through about Noon over southwest AL and then exiting
our interior south central AL counties and the western FL
panhandle by around 3 or 4 PM.
Some of the newer 00Z CAMs just coming in indicate potential for two
rounds of showers and storms, with an initial round during the early
predawn hours (possibly beginning as early as 4 AM) over our
interior southeast MS counties then moving east across the southern
half of our forecast area across coastal AL and into the FL
panhandle through about 8 AM before weakening. As we mentioned
earlier, and isolated strong to severe storm could be possible with
this convection (with large hail or damaging winds being the primary
threat, but the overall threat will be limited during this time).
Another round of widespread, and potentially stronger storms could
then redevelop across southeast MS and then move east across the
remainder of our AL and FL counties through early afternoon. This is
the round of storms that has the most potential to be severe, and
SPC has most of our area outlooked with a SLIGHT risk of severe
storms on Friday, with a smaller area east of I-65 in interior south
central AL having an ENHANCED risk of severe storms.
MLCAPE values rise into the 2000-2500 J/Kg range late tonight and
through the morning hours of Friday (especially over southern
portions of the forecast area). The best lift across our area
appears to be beginning between about 10Z-12Z Friday and continues
through around 18z Friday. Shear becomes mainly unidirectional
through the course of the day Friday, but SFC-1KM Bulk Shear does
increase to 40-50 knots over our area by early Friday morning. In
addition, steep lapse rates are indicated during the time of best
lift across our area, potentially 7.0-7.5 C/KM. As such, strong
damaging winds and large hail will be the primary threats associated
with the storms on Friday. But, there is enough SRH that a brief
tornado cannot be ruled out.
The storms will be moving east of our area by late Friday afternoon
and the main cold front will then move across the area Friday night,
bringing clearing skies and westerly to northwesterly winds to the
region. The front may potentially lift back north into our area as a
warm front by late this weekend, but remain far enough south to keep
us rainfree with slightly cooler and drier air in place through
Saturday. High temperatures on Friday will generally be in the lower
to mid 80s with portions of southeast Mississippi approaching the
upper 80s (due to clouds clearing earlier in the day). Lows Friday
night are expected to range from the upper 50s and low 60s inland to
the upper 60s to near 70 along the coast. High temperatures on
Saturday will be similar to those of Friday, but maybe slightly
cooler (lower 80s) along and north of Highway 84.
There is a HIGH risk of rip currents in effect that will continue
through Sunday morning. /14/12
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday morning for ALZ265-266.
FL...High Rip Current Risk through Sunday morning for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mob
In the hours before
Special weather statement, May 5, 11:55 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Mobile AL
1255 AM CDT Fri May 6 2022
MSZ075-076-078-079-060700-
Stone MS-Perry MS-Greene MS-George MS-
1255 AM CDT Fri May 6 2022
...Strong thunderstorms will impact portions of northwestern George,
southern Perry, southwestern Greene and Stone Counties through 200 AM
CDT...
At 1254 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles southeast of
New Augusta to 3 miles southeast of Brooklyn to 11 miles west of
Wiggins to 4 miles northeast of Mcneil. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wiggins, Perkinston, McHenry, Beaumont, New Augusta and McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3090 8934 3091 8932 3091 8914 3109 8915
3124 8900 3117 8860 3096 8878 3076 8901
3068 8915 3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 0554Z 280DEG 13KT 3116 8901 3102 8915 3084 8933 3073
8960
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, May 6, 1:53 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
253 AM CDT Fri May 6 2022
ALZ261-263-265-MSZ079-060845-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-George MS-
253 AM CDT Fri May 6 2022
...Strong thunderstorms will impact portions of Mobile and
southeastern George Counties through 345 AM CDT...
At 252 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles north of
Wade to 3 miles northwest of Escatawpa to 8 miles southeast of Gulf
Park Estates to 21 miles southwest of Petit Bois Island. Movement was
east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Grand Bay, Bayou La Batre, Creola,
Dauphin Island, Chunchula, Axis, Semmes, Tanner Williams, I65 And
I165, Coden, Mobile Regional Airport and Wilmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3025 8821 3025 8818 3036 8819 3032 8826
3038 8824 3039 8840 3074 8841 3073 8867
3084 8868 3099 8797 3068 8801 3075 8804
3028 8812 3026 8817 3025 8808 3023 8831
TIME...MOT...LOC 0752Z 262DEG 38KT 3075 8861 3051 8861 3026 8870 3006
8882
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlackTornado, Mobile
- When
- May 6, 1:56 AM CST to 1:57 AM CST
- Where
- Mobile County, 1.45 mi E of Mertz to 1.65 mi ENE of Mertz
- Rating
- EF1
- Path length
- 0.29 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.674, -88.056
A brief and very narrow high end EF-1 tornado touched down at the|Greer`s and Family Dollar on Broad Street. The tornado directly|moved over the Family Dollar with the building completely destroyed.|The tornado lifted off the roof and then the roof collapsed back|down onto building, resulting in its destruction. The tornado|continued to produce sporadic EF0 damage to the northeast|and lifted near Texas Street just east of Broad Street.
Thunderstorm Wind, Mobile
- When
- May 6, 2:10 AM CST to 2:12 AM CST
- Where
- Mobile County, 2 mi NNE of Grand Bay
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.497, -88.337
High winds knocked over semi-trucks and rolled an RV at an RV park.
Thunderstorm Wind, Mobile
- When
- May 6, 2:15 AM CST to 2:17 AM CST
- Where
- Mobile County, St Elmo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.500, -88.230
High winds damaged several trees with large branches snapped.
Thunderstorm Wind, Mobile
- When
- May 6, 2:20 AM CST to 2:22 AM CST
- Where
- Mobile County, Irvington
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.500, -88.230
High winds damaged the roof of an older building. Minor wind damage also reported along Home Avenue.
Tornado, Baldwin
- When
- May 6, 2:47 AM CST to 2:48 AM CST
- Where
- Baldwin County, 1.47 mi ENE of Daphne to 1.49 mi WNW of Belforest
- Rating
- EF1
- Path length
- 0.26 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.604, -87.876
A brief EF1 tornado first touched down just north of County Road 64,|west of Capital Drive. A home at this location was damaged by an|downed tree. The tornado then moved northeast and significantly|damaged a large metal building at the intersection of Capital Drive|and Rand Avenue, pulling exterior wall panels and brick facade from|the east side of the building. The tornado also picked up two large|metal sheds and tossed them in different directions. The tree damage|in the area also displayed a convergent pattern. The tornado lifted|near or just before it reached Public Works Road.
Thunderstorm Wind, Baldwin
- When
- May 6, 2:55 AM CST to 2:57 AM CST
- Where
- Baldwin County, Robertsdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.550, -87.720
High winds downed trees in the Robertsdale area.
Thunderstorm Wind, Baldwin
- When
- May 6, 3:00 AM CST to 3:02 AM CST
- Where
- Baldwin County, 2 mi NE of Loxley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.640, -87.726
A wooded porch was lifted and thrown across the yard.
Thunderstorm Wind, Baldwin
- When
- May 6, 3:00 AM CST to 3:02 AM CST
- Where
- Baldwin County, 2 mi NE of Loxley
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.640, -87.726
Measured by the USA Chili mesonet.
Thunderstorm Wind, Escambia
- When
- May 6, 3:42 AM CST to 3:44 AM CST
- Where
- Escambia County, 2 mi N of Brewton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.149, -87.070
High winds downed trees in Brewton.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in West Virginia, May 6 to 10, 20221 death · $1.1 million · 50 kt wind · 27 events
- Tornado and Hail in Virginia, May 6, 2022$3.1 million · EF0 · 25 events
- Tornado and Hail in North Carolina, May 6, 2022$765,000 · EF1 · 27 events
- Tornado and Hail in North Carolina, May 6, 2022$272,000 · EF1 · 42 events
- Tornado and Flash Flooding in Kentucky, May 6, 20223 injured · $76,000 · EF1 · 31 events
- Flood in Alaska, May 6 to 8, 2022$282,000 · 1 event
- Tornado and Hail in North Carolina, May 6, 2022$35,000 · EF1 · 15 events
- Hail and Damaging Winds in South Carolina, May 6, 20222 in hail · 57 events
- Damaging Winds in Alabama, May 6, 2022$56,000 · 56 kt wind · 16 events
- Hail and Damaging Winds in Georgia, May 6, 2022$14,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 6, 20221.5 in hail · 41 events
- Flooding and Heavy Rain in Pennsylvania, May 6 to 7, 2022$40,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013683, 1025865, 1025867, 1025945, 1013684, 1025950, 1026043, 1026044, 1026234.